Secondary Logo

Medication Errors

Cohen, Michael R., ScD, MS, RPH

doi: 10.1097/01.NURSE.0000427087.29680.65
Department: MEDICATION ERRORS
Free

New and improved heparin labels...don't confuse these look-alike opioid vials...mysterious sedation linked to dispensing error...new tool to help keep injection skills sharp

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2013 editorial board.

President of the Institute for Safe Medication Practices

Back to Top | Article Outline

HEPARIN LABELS

New and (much) improved

Effective May 1, 2013, heparin vial labels must express the strength per the entire container followed by the strength per mL in parentheses—for example, 50,000 units per 10 mL, followed by 5,000 units per mL underneath (see the photo at right below). In the past, the strength was labeled only on a per mL basis, with the volume of the vial appearing in a different location (see photo at left below). Failure to recognize that the vial contains much more than the per mL strength could easily lead to a dangerous heparin overdose.

Figure

Figure

During the transition, heparin vials with both labels will be in circulation. The Institute for Safe Medication Practices (ISMP) recommends these strategies to prevent errors.

  • Pharmacy managers should separate heparin vials with current and revised labels, and use all vials with the current label before using those with the revised label.
  • Pharmacists should work with nursing managers to educate all staff about the label revisions.
  • Pharmacy managers should review the needs of each patient unit, and limit the number of strengths of heparin to only those that are most commonly used.
  • If available, barcode technology should be used to verify medications.

As always, nurses must closely examine all medication labels to prevent errors.

Back to Top | Article Outline

PARENTERAL NUTRITION

Mystery sedation linked to dispensing error

A 47-year-old home healthcare patient with a history of multiple gastrointestinal surgeries required daily parenteral nutrition (PN) due to persistent nausea, vomiting, and chronic abdominal pain. A home infusion company made and delivered her weekly supplies, including the 3-in-1 admixtures and vials of multivitamins, which the patient would add to the PN solution. When she experienced significant drowsiness for 3 days, she called the infusion company to inquire about the different looking vials she was using. This triggered the discovery that for unknown reasons, the company had mistakenly dispensed 84 vials of diphenhydrAMINE injection (Benadryl) instead of multivitamins. Added to the PN infusion, it infused over 14 hours for 2 consecutive nights before the error was discovered.

The infusion company conducted an internal investigation and is revamping its supply/distribution center to prevent similar errors in the future. A further safety improvement would be to require a documented independent double-check of all supplies before delivery is made. Encourage patients to serve as another double-check by reviewing infusion products when they arrive and again before beginning the infusion. Patients should refer to the current PN prescription for verification; advise them to request a copy from the home infusion company.

Back to Top | Article Outline

PATIENT SAFETY

Keep injection skills sharp

To help nurses and other healthcare professionals adhere to safe injection practices, the CDC and the Safe Injection Practices Coalition has released a suite of new tools, including PowerPoint slides, videos, podcasts, and a poster on the danger of sharing insulin pens.

The CDC estimates that more than 150,000 patients have been affected by unsafe injection practices since 2001. Breakdowns in infection control and reuse of needles, syringes, and single-use medication vials are common safety violations. Access the new tools at http://blogs.cdc.gov/safehealthcare.

Back to Top | Article Outline

SIMILAR VIALS

Beware of these look-alike opioids

Figure

Figure

Because of their similar names, confusion between HYDROmorphone and morphine is common. As this photo shows, the risk of a mix-up is compounded when vials containing the drugs also look similar. Westward's 1 mL vials of HYDROmorphone closely resemble its vials of morphine sulfate 5 mg/mL, especially when the caps are removed. ISMP recommends that the two vials not be used in the same facility, if possible. If they are, and if the drugs aren't dispensed in unit-dose syringes (the safest option), pharmacies should consider not dispensing both vials to the same patient-care area.

Copyright © 2013 Wolters Kluwer Health, Inc. All rights reserved.